Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 33, NWS Blacksburg, VA

April 14, 2006Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 14, 2006, 7:29 PM EDT for Greenbrier County, West Virginia. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2006, 7:29 PM EDT (23:29 UTC)
Expired
Apr 14, 2006, 8:30 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 7:55 PM EDTHAIL 0.883 S Quinwood, WV
Apr 14, 7:55 PM EDTHAIL 1Quinwood, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 142330
SVRRNK
WVC025-150030-
/O.NEW.KRNK.SV.W.0033.060414T2329Z-060415T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT FRI APR 14 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 830 PM EDT

* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF QUINWOOD...OR ABOUT 9 MILES NORTH OF BABCOCK STATE
  PARK...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...

  QUINWOOD...
  ANJEAN...
  WILLIAMSBURG...
  RENICK...
  ALVON...

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RAINELLE...RUPERT...DUO...MEADOW BLUFF...TROUT...LEONARD...
  LEWISBURG...MAXWELTON...FALLING SPRING...FRANKFORD...LEWISBURG
  AIRPORT...RORER...WHITE SULPHUR SPRINGS AND NEOLA.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3813 8066 3794 8081 3771 8030 3801 8005
      3803 8029 3817 8045

$$


JJ
2 follow-up statements
000 
WWUS51 KRNK 150007
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT FRI APR 14 2006

WVC025-150030-
/O.CON.KRNK.SV.W.0033.000000T0000Z-060415T0030Z/
GREENBRIER WV-
804 PM EDT FRI APR 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR GREENBRIER COUNTY...

AT 804 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM THAT 
PRODUCED NICKEL SIZE HAIL IN ORIENT HILL NEAR THE TOWN OF QUINWOOD
AT 7:55 PM. THIS STORM WAS NOW LOCATED NEAR ANJEAN...OR ABOUT 7 
MILES NORTHEAST OF RUPERT...MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE PATH OF THE STORM INCLUDE BUT ARE NOT 
LIMITED TO WILLIAMSBURG...TROUT...LEONARD...LEWISBURG...MAXWELTON... 
FRANKFORD...RENICK...FALLING SPRING...RORER...ALVON AND NEOLA.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3813 8066 3794 8081 3771 8030 3801 8005
      3803 8029 3817 8045

$$

JJ
000 
WWUS51 KRNK 150020
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT FRI APR 14 2006

WVC025-150030-
/O.CON.KRNK.SV.W.0033.000000T0000Z-060415T0030Z/
GREENBRIER WV-
817 PM EDT FRI APR 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR GREENBRIER COUNTY...

AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED BETWEEN WILLIAMSBURG AND MEADOW BLUFF...OR ABOUT 9 MILES 
NORTHWEST OF LEWISBURG...MOVING SOUTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE PATH OF THE STORM NOW INCLUDE BUT ARE NOT 
LIMITED TO MAXWELTON...LEWISBURG...FRANKFORD...FAIRLEA AND WHITE 
SULPHUR SPRINGS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3813 8066 3794 8081 3772 8051 3771 8030
      3801 8005 3803 8029 3817 8045

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:19 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 14, 3:19 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT FRI APR 14 2006

.SHORT TERM /TONIGHT/...

ONGOING CONVECTION OVER THE FAR EASTERN CWA SHOULD EXIT THE AREA BY
20Z TO BE FOLLOWED MSOTLY CLEAR SKIES THROUGH THE EARLY EVENING. 18Z
SOUNDING SHOWS THE ATMOSPHERE REMAINS FAIRLY UNSTABLE WITH LI -4.5
AND MID-LEVEL LAPSE RATES APPROACHING 7C/KM. WITH PWAT OF ONLY 0.77
MOISTURE REMAINS LIMITED. CANNOT RULE OUT LATE AFTERNOON DEVELOPMENT
IN THIS UNSTABLE AIR MASS...BUT BEST CHANCE FOP MORE WIDESPREAD
ACTIVITY LIES WITH THE DEVELOPING MCS OVER OH/IN THIS AFTERNOON.
TRAJECTORY OF THIS SYSTEM SHOULD BE SOMEWHAT SIMIALR TO LAST NIGHTS
MCS THAT TRAVELED FROM CHI TO RNK CWA OVERNIGHT. SO EXPECT A DECAYING
MCS TO BE APPROACHING THE NORTHERN CWA LATE TONIGHT BUT EXACT PATH
AND TIMING IS UNCERTAIN. HPC QPF NEXT 24-HR RANGES FROM NOTHING IN
PIEDMONT NC TO AROUND 0.50 IN THE FAR NW.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...

MCS SHOULD BE ONGOING AT THE START OF THE PERIOD SIMILAR TO THIS
MORNING...HOWEVER EXPECT CLEARING ONCE AGAIN BY EARLY AFTN WITH
TEMPS RECOVERING QUICKLY. WILL LIKELY AGAIN SEE A FEW MORE STORMS
DURING THE AFTN HOURS AS ATM DESTABILIZES ONCE AGAIN AND LEFTOVER
BOUNDARIES HELP FOCUS DEVELOPMENT...HOWEVER DEEP SHEAR VALUES ARE
GREATLY DECREASED COMPARED TO TODAY...SO OVERALL ORGANIZATION MAY BE
A BIT LESS THAN SEEN THIS AFTN.

AS UPR SYSTEM AND ASSOCIATED SFC WAVE HEADS SOUTHEAST LATE
SUNDAY...EXPECT FRONTAL BOUNDARY (INITIALLY FORCED SOUTHWARD BY
PREVIOUS CONVECTION) WILL LIFT NORTHWARD THRU THE AREA. WITH PLENTY
OF INSTABILITY IN PLACE...SHOULD SEE SOME MORE SHOWERS AND STORMS
FIRE OFF LATE SUNDAY AFTN...ALTHOUGH BEST CHANCES ACRS THE NORTHERN
HALF OF THE CWA AS AREAS FARTHER SOUTH APPEAR CAPPED. SHOULD
CONVECTION DEVELOP...THINGS COULD GET INTERESTING GIVEN PROGGED DEEP
SHEAR VALUES IN EXCESS OF 50 KTS...SUFFICIENT LOW LEVEL CAPE ON THE
ORDER OF 150 J/KG...LOW LCL HEIGHTS...AND LOCALLY BACKED FLOW NORTH
OF THE RETREATING BOUNDARY. CERTAINLY SOMETHING TO BE WATCHED...AS
CONVECTION BETWEEN NOW AND THEN COULD AND PROBABLY WILL WREAK HAVOC
WITH THE EVENTUAL LOCATION OF THE BOUNDARY.

COULD SEE SOME FOG EARLY SUNDAY WITH GOOD MOISTURE POOLING ALONG
LIFTING BOUNDARY. TEMPS ON SUNDAY LOOK POTENTIALLY VERY WARM SOUTH
OF THE FRONT...POTENTIALLY BEING THE WARMEST DAY OF THE NEXT FEW FOR
SOME AREAS.

MODEL GUIDANCE HAS BEEN QUITE CONSISTENT WITH ITS DEPICTION OF UPR
WAVE AND ITS ASSOCIATED SFC REFLECTION RIDING ALONG OLD FRONTAL
BOUNDARY INTO THE AREA THROUGH THE DAY ON MONDAY. THIS SHOULD BE A
SLOW PROCESS AS THE WAVE RUNS INTO INCREASINGLY CONFLUENT FLOW AIDED
BY DEEPENING COLD VORTEX ACRS QUEBEC INTO FAR NORTHERN NEW ENGLAND
ON SUNDAY.

GIVEN PLENTY OF MOISTURE LIKELY TO BE IN PLACE BY THIS TIME (WITH
ADVERTISED PWATS IN EXCESS OF AN INCH) AND SLOW MOVEMENT OF THE
SYSTEM...SETUP APPEARS FAVORABLE FOR AN EXTENDED PERIOD OF PRECIP
ACRS MUCH OF THE REGION LATE SUNDAY INTO MONDAY. IN ADDITION...AS
SFC WAVE PASSES ON MONDAY...IT WILL DRAG A BACKDOOR COLD FRONT THRU
FROM THE NORTH...WITH TEMPS FALLING THRU THE AFTN HOURS. STILL
PLENTY OF UNCERTAINTY WITH TIMING OF BOUNDARY...HOWEVER WITH PLENTY
OF CLDS IN PLACE AND FLOW TURNING QUICKLY NORTHEAST...WOULD THINK
MONDAY HAS THE POTENTIAL TO BE QUITE COOL FOR SOME AREAS...PRIMARILY
THE NORTHEAST HALF OF THE CWA. HAVE LOWERED GOING NUMBERS FOR THIS
PERIOD TO REFLECT THE POTENTIAL...ALTHOUGH MIGHT NOT BE COOL ENOUGH
SHOULD FRONT COME THRU EARLY IN THE MORNING.

OTHERWISE...EXPECT A CLEARING TREND ON TUES AS HIGH PRESSURE BUILDS
SOUTH INTO THE AREA...ALTHOUGH STILL A COOL DAY AS INFLUENCE OF DEEP
UPR VORTEX TO THE NORTH REMAINS STRONG. UPR RIDGING BEGINS TO BUILD
IN ON WEDNESDAY AHEAD OF DEEP CUTOFF SYSTEM PROGRESSING THRU THE
PLAINS/MIDWEST. THIS SHOULD PROVIDE SLIGHTLY WARMER TEMPS...ALTHOUGH
WITH WARM FRONT APPROACHING IN ASSOCIATION WITH THE UPR SYSTEM STILL
SOME QUESTIONS ABOUT DEGREE OF WARMUP.  SHOWER AND TSTORM CHANCES
CONTINUE INTO FRIDAY AS SYSTEM SLOWLY OPENS UP WHILE PROGRESSING
EASTWARD.

&&

.AVIATION...

MORNING MCS HAS MOVED ON LEAVING VFR CONDS AT ALL TAF SITES.
ATMOSPHERE WILL BE QUITE UNSTABLE WITH NEARLY FULL SUN THIS
AFTERNOON. SLIGHT POTENTIAL FOR SEVERE CONVECTION BUT NOT HIGH
ENOUGH PROBABILITY FOR TAF INCLUSION. MCS FORECAST TO DEVELOP IN
THE MIDWEST THIS AFTERNOON EXPECTED TO TRACK SOUTHEAST TOWARD THE
SRN APPALACHIANS AND MAY AFFECT THE TAF SITES LATER TONIGHT BUT
ONLY PLACED CB IN THE CLOUD GROUP TO REFLECT UNCERTAINTY OF
DEVELOPMENT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT TERM/AVIATION...PC
LONG TERM...LAWRENCE
Hazardous weather outlook, Apr 14, 3:34 PM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT FRI APR 14 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
334 PM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING
HOURS. SHOULD ANY THUNDERSTORMS DEVELOP...THEY HAVE THE POTENTIAL
TO BECOME SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL PERIODS OF SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE
SATURDAY MORNING THROUGH LATE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FOR ANY
THUNDERSTORMS THAT DEVELOP.

LAWRENCE

In the hours before

Special weather statement, Apr 14, 1:35 PM EDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT FRI APR 14 2006

VAZ020-141800-
BATH-
135 PM EDT FRI APR 14 2006

A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 45 MPH INTO BATH
COUNTY BEFORE 200 PM EDT. THIS STORM WILL BE ACCOMPANIED BY FREQUENT
CLOUD TO GROUND LIGHTNING...HEAVY RAIN...HAIL...AND GUSTY WINDS.
THIS STORM HAS THE POTENTIAL OF BECOMING SEVERE...SO BE PREPARED TO
SEEK SHELTER INDOORS IF THREATENING WEATHER APPROACHES.

WERT
Special weather statement, Apr 14, 2:33 PM EDT, 4 hours 56 minutes before
ZCZC WBCSPSRNK DEF
TTAA00 KRNK 141833

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT FRI APR 14 2006

VAZ024-034-035-141915-
AMHERST VA-BEDFORD VA-ROCKBRIDGE VA-
233 PM EDT FRI APR 14 2006

...A THUNDERSTORM MOVING THROUGH THE SOUTHERN SHENANDOAH VALLEY THIS
AFTERNOON...

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF BUENA VISTA...MOVING SOUTH AT 45 MPH.
THIS STORM WILL MOVE THROUGH THE AREA BETWEEN 2:30 PM AND 3:30 PM.
GUSTY WINDS UP TO 40 MPH AND PEA SIZE HAIL IS POSSIBLE WITH THIS
STORM.

RCS
Special weather statement, Apr 14, 2:54 PM EDT, 4 hours 35 minutes before
ZCZC WBCSPSRNK DEF
TTAA00 KRNK 141854

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT FRI APR 14 2006

VAZ035-045-046-059-141930-
CHARLOTTE VA-APPOMATTOX VA-AMHERST VA-CAMPBELL VA-
254 PM EDT FRI APR 14 2006

...HEADLINE...

AT 249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTH OF ELON...OR ABOUT 9 MILES EAST OF BIG
ISLAND...MOVING SOUTHEAST AT 45 MPH. THIS STORM WILL MOVE THROUGH
THE AREA BETWEEN 3:00 PM AND 4:00 PM. GUSTY WINDS UP TO 40 MPH AND
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

RCS

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.